Hail, Franklin
- When
- May 19, 2:19 PM EST
- Where
- Franklin County, 0.49 mi ENE of Middleburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.723, -77.722
A severe thunderstorm produced quarter-sized hail in State Line.
Discreet thunderstorm cells developed over the higher terrain of central Pennsylvania in a moderate-CAPE / low-shear environment during the afternoon and evening hours of May 19, 2019. As these storms progressed eastward, some of them produced wind damage and/or hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Discreet thunderstorm cells developed over the higher terrain of central Pennsylvania in a moderate-CAPE / low-shear environment during the afternoon and evening hours of May 19, 2019. As these storms progressed eastward, some of them produced wind damage and/or hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 19, 12:46 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 146 PM EDT Sun May 19 2019 .SYNOPSIS... An upper level disturbance, will bring showers and thunderstorms, through this evening. A passing cold front, could bring scattered showers on Monday. Behind this system, the mid week period looks dry, and a bit cooler. && .NEAR TERM /THROUGH TONIGHT/... 1245 pm update... As expected, convection is beginning to fire over the ridges early this afternoon. Storms should intensify/grow upscale as they develop eastward through late in the day/early evening. Isolated occurrences of strong winds and hail are still anticipated, as the air mass rapidly destabilizes, and marginally favorable low to mid-level shear is in place. We'll continue to monitor closely for the rest of the day for potential severe storms. Tonight, scattered showers and isolated storms may well continue, as the main cold front slowly approaches from the west. It will stay warm and muggy overnight, with lows only in the 60s. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... 1250 pm update... Near-term guidance remains in good agreement that the surface cold front will slice through the Commonwealth from W-E on Monday. Although hit and miss showers/isolated storms are expected just about anytime along and ahead of the front, any more robust thunderstorms should from primarily over the eastern third of PA. Highs will still reach the lower 70s- lower 80s on Monday, as cooler air lags a bit behind the boundary. Monday night, outside of some potential post-frontal stratocumulus clouds across northwestern PA for a time, skies should generally clear out, as a cooler and drier air mass comes in. Lows by daybreak should cool into the 40s and 50s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A strong cold front will move across the region Monday and much cooler and drier air will move into the area for Tuesday. Gusty winds will be the issue later Monday into perhaps the first part of Tuesday, but overall Tuesday will be a decent late May day. Will have dry weather on Tuesday and most if not of all of Wednesday, but will have to watch low temperatures and the start of the growing season. Some showers and maybe a few storms late in the week, as the warm and more humid air returns to central PA. Temperatures by late in the week will be well above normal again. The next cold front moves southeast into the area this weekend. Still a lot of spread in the details, as models having problems with the very active weather pattern and the abnormally strong systems moving northeast. Overall some minor adjustments made to the forecast package. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... 18z update... Outside of thunderstorms this afternoon/early evening (which would lower conditions to fuel alternate or worse for a brief time), most terminal sites should stay in the VFR range through the valid TAF period. The exceptions to the above are KBFD and KJST, where some lower clouds (MVFR-fuel alternate) are anticipated later tonight into early Monday, near the incoming cold frontal boundary. S-SW surface winds of 5-15 kt (occasionally gusty) through most of tonight, will veer more westerly on Monday. .Outlook... Mon...Restrictions possible from early morning lower ceilings and midday-afternoon showers and thunderstorms. Tue-Wed...Mainly VFR. Thu into Fri...Isolated to scattered restrictions possible from potential showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz SHORT TERM...Jurewicz LONG TERM...Martin AVIATION...Jurewicz/RXR
Hazardous Weather Outlook National Weather Service State College PA 245 PM EDT Sun May 19 2019 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-200200- Potter-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 245 PM EDT Sun May 19 2019 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-200200- Warren-McKean-Elk- 245 PM EDT Sun May 19 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Martin
Special Weather Statement
National Weather Service State College PA
201 PM EDT Sun May 19 2019
PAZ024-191830-
Cambria PA-
201 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL
230 PM EDT...
At 200 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving northeast at 35 mph.
Penny size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Patton, Carrolltown, Prince Gallitzin State Park and Chest Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4072 7864 4073 7862 4067 7843 4049 7868
4051 7877
TIME...MOT...LOC 1800Z 216DEG 31KT 4054 7868
ColbertSpecial Weather Statement
National Weather Service State College PA
210 PM EDT Sun May 19 2019
PAZ025-026-191900-
Blair PA-Huntingdon PA-
210 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON AND BLAIR
COUNTIES UNTIL 300 PM EDT...
At 209 PM EDT, Doppler radar indicated a strong thunderstorm over
Bellwood, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Altoona, Tyrone, Bald Eagle, Bellwood, Warriors Mark, Tipton,
Birmingham, Franklinville, Sinking Valley, Delgrosso's Amusement Park
and Penn State Altoona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4054 7845 4074 7828 4074 7813 4070 7798
4051 7836
TIME...MOT...LOC 1809Z 235DEG 29KT 4057 7835
Colbert/MJSpecial Weather Statement
National Weather Service State College PA
249 PM EDT Sun May 19 2019
PAZ019-191930-
Southern Centre PA-
249 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 330
PM EDT...
At 249 PM EDT, Doppler radar indicated a strong thunderstorm over
Ramblewood, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Stormstown, Lemont, Zion, Houserville, Pine Grove Mills, Centre
Hall, Ramblewood, Potters Mills, Rock Springs, Tussey Mountain Ski
Area, Pennsylvania State University, Pennsylvania Military Museum and
University Park Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4073 7809 4077 7807 4095 7769 4082 7756
4073 7781 4074 7783 4069 7794
TIME...MOT...LOC 1849Z 241DEG 29KT 4074 7796
ColbertSpecial Weather Statement
National Weather Service State College PA
253 PM EDT Sun May 19 2019
PAZ037-191945-
Tioga PA-
253 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 345
PM EDT...
At 252 PM EDT, Doppler radar indicated a strong thunderstorm near
Leonard Harrison State Park, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Morris, Blossburg, Covington, Arnot, Leonard
Harrison State Park, Roseville and Mansfield University.
LAT...LON 4197 7693 4196 7692 4170 7689 4156 7737
4166 7749
TIME...MOT...LOC 1852Z 241DEG 28KT 4164 7737
ColbertSpecial Weather Statement
National Weather Service State College PA
315 PM EDT Sun May 19 2019
PAZ035-036-056-063-192000-
Perry PA-Fulton PA-Franklin PA-Cumberland PA-
315 PM EDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 400 PM EDT...
At 314 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 35 mph.
Penny size hail and winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
Upper Strasburg around 320 PM EDT.
Roxbury and Doylesburg around 325 PM EDT.
Newville around 340 PM EDT.
Colonel Denning State Park, Bloserville and Plainfield around 345
PM EDT.
Loysville around 350 PM EDT.
Shermansdale and Carlisle Springs around 355 PM EDT.
Other locations impacted by this storm include Blain, Orrstown, New
Germantown, Landisburg and Millerstown.
LAT...LON 3994 7784 4009 7796 4011 7793 4006 7787
4020 7777 4055 7714 4040 7702 4039 7703
4037 7702 4036 7700 4036 7698 4032 7695
TIME...MOT...LOC 1914Z 237DEG 49KT 4006 7782
JurewiczSpecial Weather Statement
National Weather Service State College PA
319 PM EDT Sun May 19 2019
PAZ024-192000-
Cambria PA-
319 PM EDT Sun May 19 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL 400
PM EDT...
At 319 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Carrolltown to near Vinco. Movement was
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Vinco, Loretto,
Hastings, East Conemaugh, South Fork, Carrolltown, Blandburg,
Ehrenfeld, Prince Gallitzin State Park, Mundys Corner, Colver,
Summerhill, Ashville, Chest Springs and Saint Francis University.
LAT...LON 4067 7881 4073 7873 4072 7837 4066 7839
4065 7841 4064 7844 4060 7844 4054 7848
4037 7878 4034 7891
TIME...MOT...LOC 1919Z 228DEG 39KT 4059 7877 4038 7885
ColbertThe Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
29 thunderstorm wind, 9 hail, 2 funnel cloud. Local standard time, as filed.
A severe thunderstorm produced quarter-sized hail in State Line.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees along Route 15 near Blossburg.
A severe thunderstorm produced a wind gust measured at 60 mph near East Waterford.
A severe thunderstorm produced a wind gust measured at 60 mph in Carlisle.
A thunderstorm produced nickel-sized hail in Greencastle.
A severe thunderstorm produced quarter-sized hail in Greencastle.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Balls Mills.
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees across western Snyder County.
A severe thunderstorm producing winds estimated near 60 mph knocked down several large limbs and blew away a bounce house east of Carlisle.
A severe thunderstorm produced quarter-sized hail in Mont Alto.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in New Berlin.
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees across eastern Snyder County.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Frankstown.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Chambersburg.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Route 325 northeast of Dehart Dam.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto vehicles in Williamstown.
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a house along Pine Grove Road.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Lickdale.
A trained spotter observed a funnel cloud near Dushore.
A thunderstorm produced nickel-sized hail near Dushore.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees across Porter Township.
A severe thunderstorm producing winds estimated near 60 mph knocked down many trees on Fowlers Hollow Road.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in multiple locations near Orrstown.
The York County 911 call center relayed a report of a funnel cloud observed from Board Road near Manchester.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near the intersection of Mile Hill Road and Route 22.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Mont Alto.
A severe thunderstorm produced quarter-sized hail in Elizabethtown.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Prince Gallitzin State Park.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees just north of Manheim.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Chester Hill.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Morrisdale.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees across the Pennsylvania Turnpike.
A severe thunderstorm produced half-dollar sized hail near Denver.
A severe thunderstorm produced quarter-sized hail in southern Lebanon County.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees north of Manheim.
A severe thunderstorm produced quarter-sized hail near Reinholds.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees south of Myerstown.
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees near Terre Hill.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Cove.
A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Fredericksburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818469, 818493, 824382, 824383, 825345, 818470, 818496, 818510, 818515, 818471, 818519, 818522, 818524, 818526, 818527, 818528, 818530, 818532, 825296, 825346, 818534, 818536, 818538, 825297, 818483, 818541, 818484, 818542, 818545, 818546, 818548, 818550, 818486, 818487, 818552, 818488, 824355, 824357, 824396, 824366.